Alert archive / Alabama / Wind Advisories in 2006

Wind Advisory 5, NWS Birmingham, AL

November 15, 200639 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Nov 15, 2006, 4:07 AM CST for 39 counties in Alabama. It took effect at Nov 15, 2006, 8:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2006, 4:07 AM CST (10:07 UTC)
In effect from
Nov 15, 2006, 8:00 AM CST
Expired
Nov 15, 2006, 2:26 PM CST
In force
6 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 151007
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 AM CST WED NOV 15 2006

...STRONG WINDS CAN BE EXPECTED ACROSS CENTRAL ALABAMA TODAY AND TONIGHT...


ALZ011>015-017>050-151815-
/O.NEW.KBMX.WI.Y.0005.061115T1400Z-061116T0600Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
407 AM CST WED NOV 15 2006

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT CST
TONIGHT...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO MIDNIGHT
CST TONIGHT. 

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA TODAY
INCREASING THE PRESSURE GRADIENT RESULTING IN BREEZY CONDITIONS
ACROSS CENTRAL ALABAMA. STRONG SOUTHERLY SURFACE WINDS ARE
EXPECTED THROUGH THE AFTERNOON HOURS...GRADUALLY SHIFTING TO THE
WEST THIS EVENING ONCE THE FRONT PASSES THE AREA. SUSTAINED WINDS
WILL BE 15 TO 25 MPH WITH GUSTS AS HIGH AS 35 MPH POSSIBLE.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS MORE THAN 20 MPH...OR
WIND GUSTS GREATER THAN 30 MPH...ARE EXPECTED. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. PLEASE USE EXTRA CAUTION.  WIND GUSTS AS HIGH AS 35 MPH
OCCASIONALLY BRING DOWN TREE LIMBS. LOOSE OBJECTS SHOULD BE SECURED.

$$
KNS/99
1 follow-up statement
000 
WWUS74 KBMX 152026
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CST WED NOV 15 2006

...WIND ADVISORY CANCELED...

.A COLD FRONT WILL MOVE INTO AND ACROSS THE AREA.  WINDS 10 TO 20 MPH
WITH OCCASIONAL HIGHER GUSTS CAN BE EXPECTED.

ALZ011>015-017>050-152130-
/O.CAN.KBMX.WI.Y.0005.000000T0000Z-061116T0600Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
226 PM CST WED NOV 15 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELED THE WIND
ADVISORY. 

A COLD FRONT WILL MOVE INTO AND ACROSS THE AREA.  WINDS 10 TO 20 MPH
WITH OCCASIONAL HIGHER GUSTS CAN BE EXPECTED.

$$

KSL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Nov 14, 10:23 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Nov 14, 10:23 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1023 PM CST TUE NOV 14 2006

.UPDATE...FOR PUBLIC DISCUSSION.

&&

.DISCUSSION...
MADE A FEW CHANGES TO THE FORECAST FOR THE OVERNIGHT HOURS. A GOOD
AREA OF RAIN IS FINALLY REACHING THE GROUND ACROSS EAST CENTRAL
ALABAMA SO HAVE RAISED THE POPS FOR THAT AREA. ALSO TWEAKED THE
HOURLY TEMPERATURE GRIDS. TEMPERATURES WILL BE WARMER WEST THAN
EAST TONIGHT.

STILL LOOKS LIKE AN INTERESTING SEVERE WEATHER DAY IS SETTING UP
FOR WEDNESDAY. THE STORM PREDICTION CENTER HAS A MODERATE RISK OF
SEVERE WEATHER FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 20 AND
A SLIGHT RISK FOR THE REMAINING CENTRAL ALABAMA COUNTIES NORTH OF
INTERSTATE 20.

A SURFACE LOW HAS DEVELOPED OVER LAWTON/FORT SILL OK WITH A COLD
FRONT TO THE SOUTH AND A PAIR OF WARM FRONTS TO THE EAST. THE
FIRST WARM FRONT EXTENDS EASTWARD TO THE ALABAMA TENNESSEE LINE.
THE SECOND WARM FRONT EXTENDS SOUTHEAST THROUGH TX...LA...TO GULF
PORT...MS. THE SYSTEM WILL MOVE EAST OVERNIGHT AND A SURFACE LOW
WILL BE OVER ARKANSAS BY 7 AM WITH A WARM FRONT ALONG THE AL/TN LINE.
THIS WILL PLACE ALL OF CENTRAL ALABAMA IN THE WARM MOIST AIR.

DID SEE SOME SURFACE BASED INSTABILITY FOR THE SOUTHWEST COUNTIES
/SUMTER...GREENE...HALE AREA/ EVEN AS EARLY AS 7 AM. THIS
INDICATES THAT THE THREAT OF SEVERE WEATHER COULD REALLY BE
ANYTIME DURING THE DAY TOMORROW STARTING AFTER 7-8 AM. THE MORE
ORGANIZED SEVERE WEATHER WILL OCCUR WHEN A SQUALL LINE MOVES
THROUGH THE STATE. THE BIG QUESTION IS WHEN WILL THE SQUALL LINE
GET ORGANIZED OVER MISSISSIPPI? WILL KEEP THE SAME TIMING FROM THE
HAZARDOUS WEATHER OUTLOOK AND SAY STORMS COULD BEGIN TO FIRE
ACROSS WESTERN ALABAMA BY 8 AM MOVE INTO THE I-65 AREA BETWEEN 10
AM AND 1 PM...AND EXIT THE STATE BY 7-8 PM.

DON/T SEE MUCH DIFFERENCE BETWEEN THE FORECAST SOUNDINGS FOR BHM
AND MGM THROUGH THE DAY. HELICITY VALUES ARE HUGE /OVER 500
M2/S2 AND THE 18Z NAM HODOGRAPHS FROM THE FORECAST SOUNDINGS ARE
TEXTBOOK CASES. THE ONLY SUBTLE DIFFERENCE WOULD BE SLIGHTLY
BETTER SURFACE BASED INSTABILITY AT MGM. THAT REALLY DOESN/T MAKE
TOO MUCH OF A DIFFERENCE SINCE THE JETS ARE GREATER THAN 50 KTS
FROM 850 MB AND UP. OUTSIDE OF THE STORMS...IT WILL BE GUSTY
TOMORROW. AT THE VERY LEAST A LAKE WIND ADVISORY WILL BE NEEDED.
WILL ALLOW THE NEXT SHIFT TO MAKE THE DECISION AND ISSUE WITH THE
4 AM ZONE PACKAGE.

THE MAIN THREAT OF ORGANIZED SEVERE WEATHER INCLUDING TORNADOES
WILL END AROUND 8 PM. THERE COULD BE SOME HAIL FOR THE REMAINING
EVENING HOURS AND INTO THE OVERNIGHT HOURS AS THE UPPER LOW MOVES
ACROSS NORTH CENTRAL ALABAMA DURING THAT TIME.

/80/
&&

.AVIATION...DISCUSSION FOR 00Z TAFS.

NO SIGNIFICANT CHANCES FROM THE 18 Z PACKAGE...CLOUDS WILL THICKEN
AND LOWER FROM WEST TO EAST...RESULTING IN CEILINGS BETWEEN 3000 AND
5000 FEET BY MIDNIGHT. LIGHT RAIN/VERGA CURRENTLY ON RADAR SHOULD
END SHORTLY AT TUSCALOOSA AND CONTINUE THROUGH 4Z OR SO ELSEWHERE.
WITH AMOUNT OF LIFT AND UPPER LEVEL SUPPORT GIVEN BY MODELS...I
THINK THAT ONCE RAIN MOVES IN IT WILL BE THE PREDOMINANT CONDITION
PERHAPS RIGHT ON THROUGH 1800 UTC TOMORROW.  BEST CHANCE OF
THUNDERSTORMS...AND ASSOCIATED CEILINGS AND VISIBILITIES...WILL BE
IN THE WEST HALF (TCL...EET...BHM).  SURFACE WINDS WILL BE
BRISK...GENERALLY SOUTHERLY AT AROUND 20 KTS...WITH 40 TO 50 KNOT
WINDS AT 3000 FEET.  BY 20Z...THE STRONGEST STORMS SHOULD COME TO AN
END...BUT A FEW STORMS COULD CONTINUE IN NORTHERN AL AS THE UPPER
LEVEL LOW SWINGS ACROSS THE STATE.

12

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

80/12
Hazardous weather outlook, Nov 14, 8:25 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CST TUE NOV 14 2006

ALZ011>015-017>050-160230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
825 PM CST TUE NOV 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS
INCLUDING DAMAGING STRAIGHT LINE WINDS AND POSSIBLY A FEW TORNADOES.
A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT...AND ARRIVE IN WEST CENTRAL ALABAMA BY 8 AM. THIS
LINE OF THUNDERSTORMS IS EXPECTED TO REACH THE INTERSTATE 65 CORRIDOR
BETWEEN 10 AM AND 1 PM AND EXIT THE STATE BY 6 PM.  HOWEVER...
ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP AHEAD OF THE MAIN
LINE ASSOCIATED WITH THE COLD FRONT.

WHILE THERE IS SOME QUESTION AS TO HOW UNSTABLE THE AIRMASS WILL
BECOME OVER CENTRAL ALABAMA...SEVERE STORMS WITH WINDS NEAR 70 MPH
AND A FEW TORNADOES ARE POSSIBLE FROM 8 AM THROUGH 6 PM. AT THIS
TIME...THE BEST CHANCE FOR SEVERE STORMS WILL BE FOR AREAS SOUTH OF
A LINE FROM CARROLLTON TO BIRMINGHAM...TO HEFLIN.  HOWEVER...STRONG
TO SEVERE STORMS MAY ALSO BE POSSIBLE FARTHER TO THE NORTH.

IN ADDITION TO THE THREAT OF SEVERE STORMS...CONDITIONS WILL BECOME
BREEZY WEDNESDAY MORNING. SUSTAINED WIND SPEEDS OF 15 TO 25 MPH WILL
BE POSSIBLE WITH OCCASIONAL GUSTS UP TO 35 MPH.

HEAVY RAINFALL WILL ALSO BE A THREAT WITH THIS SYSTEM. RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS WILL BE
POSSIBLE. ALTHOUGH WIDESPREAD FLOODING IS NOT ANTICIPATED AT THIS
TIME...LOCALIZED FLOODING MAY BECOME PROBLEMATIC DUE TO CLOGGED
DRAINAGE AREAS FROM FALLING LEAVES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
LIKELY BE NECESSARY ON WEDNESDAY.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 5:22 AM CSTTornado WarningBMXMarengo53 min
Nov 15, 9:34 AM CSTTornado WarningBMXLowndes26 min
Nov 15, 9:38 AM CSTSevere Thunderstorm WarningBMXLamar, Marion37 min
Nov 15, 9:53 AM CSTTornado WarningBMXMontgomery52 min
Nov 15, 10:13 AM CSTFlash Flood WarningBMXLowndes, Montgomery3 hr
Nov 15, 10:19 AM CSTSevere Thunderstorm WarningBMXWinston41 min
Nov 15, 10:20 AM CSTFlash Flood WarningBMXAutauga, Dallas, Hale, Marengo, Perry3 hr
Nov 15, 10:22 AM CSTSevere Thunderstorm WarningBMXPickens38 min
Nov 15, 10:35 AM CSTTornado WarningBMXElmore40 min
Nov 15, 11:06 AM CSTTornado WarningBMXTallapoosa54 min
Nov 15, 11:09 AM CSTFlash Flood WarningBMXChambers, Clay, Coosa, Elmore, Lee, Macon and 2 more4 hr
Nov 15, 11:32 AM CSTTornado WarningBMXLee28 min
Nov 15, 11:40 AM CSTTornado WarningBMXChambers65 min
Nov 15, 11:57 AM CSTTornado WarningBMXRandolph63 min
Nov 15, 12:08 PM CSTTornado WarningBMXPike37 min
Nov 15, 12:29 PM CSTTornado WarningBMXBarbour61 min
Nov 15, 12:41 PM CSTTornado WarningBMXBullock37 min
Nov 15, 12:41 PM CSTTornado WarningBMXMacon34 min
Nov 15, 1:05 PM CSTTornado WarningBMXLee55 min
Nov 15, 1:12 PM CSTTornado WarningBMXRussell48 min
Nov 15, 1:14 PM CSTFlash Flood WarningBMXLowndes, Montgomery3 hr
Nov 15, 1:32 PM CSTTornado WarningBMXBarbour28 min
Nov 15, 3:18 PM CSTFlash Flood WarningBMXChambers, Lee, Macon, Tallapoosa3 hr

Nearby

Wind Advisories in Alabama, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.